North Carolina, 2008

Hail and Damaging Winds in North Carolina, June 11, 2008

June 11, 2008 · NWS RAH · 9 events in 4 counties and zones

Storms initiated along a nearly stationary boundary across southern sections of the piedmont and coastal plain regions with additional development along a well defined outflow boundary. The severe storms produced strong damaging winds and large hail up to the size of golf ball.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Storms initiated along a nearly stationary boundary across southern sections of the piedmont and coastal plain regions with additional development along a well defined outflow boundary. The severe storms produced strong damaging winds and large hail up to the size of golf ball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 11, 3:50 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 11, 3:50 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT WED JUN 11 2008

.SYNOPSIS...A SURFACE TROUGH OVER THE PIEDMONT WILL DRIFT SOUTHEAST
INTO THE SOUTHERN SECTIONS OF NC THIS AFTERNOON... WHILE SURFACE HIGH
PRESSURE WILL NOSE INTO OUR REGION FROM THE NORTHEAST LATER THIS
EVENING INTO THURSDAY. MID AND UPPER LEVEL RIDGING WILL THEN BUILD
OVERHEAD THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 450 PM...

CONVECTION HAS BEGUN TO BLOSSOM OVER THE SOUTHERN PIEDMONT AND
SANDHILLS THIS AFTERNOON ALONG THE ZONE OF BEST LOW LEVEL
CONVERGENCE IN ASSOCIATION WITH THE SFC TROUGH. LATEST SPC
MESOANALYSIS SHOWS MIXED LAYER CAPES OF 2500-3000 J/KG. COMBINE THIS
WITH LOW LEVEL LAPSE RATES OF 8.5-9 C/KM AND THERE IS THE POTENTIAL
FOR LOCALIZED SEVERE DOWNBURST WINDS. HEAVY RAIN IS ALSO A THREAT
GIVEN THE MEAN 850-300 MB WIND IS ONLY 5 KT. CURRENT HWO HANDLES
THIS WELL. UPDATED THE FORECAST TO MENTION SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTH...TAPERING OFF TO ISOLATED IN THE NW
PIEDMONT... WITH NO POPS IN THE NORTHEAST COASTAL PLAIN GIVEN THE
SURGE OF UPPER 50 DEWPOINTS.

THERE IS ALSO CONCERN REGARDING THE SMOKE PLUME ORIGINATING FROM THE
FIRE STILL BURNING IN EASTERN NORTH CAROLINA. WITH EASTERLY FLOW
BECOMING ESTABLISHED...THERE WILL BE AT LEAST SOME IMPACT FROM THIS
PLUME. LATEST HYSPLIT MODEL RUN SHOWS THE SMOKE PLUME REACHING THE
RALEIGH METRO LATER THIS EVENING. ASIDE FROM THE UNPLEASANT SMELL...
THERE IS THE POTENTIAL FOR REDUCTIONS IN VISIBILITY. IT IS
DISCONCERTING TO SEE VISIBILITIES OF LESS THAN 2 MILES AT GREENVILLE
ALREADY OCCURRING. UPDATED THE GRIDS TO MENTION PATCHY SMOKE...FIRST
EAST OF I-95 THROUGH EARLY THIS EVENING... AND THEN SPREADING IT
INTO THE TRIANGLE LATE TONIGHT. LOWS TONIGHT UPPER 60S TO AROUND 70.

LOW LEVEL DRYNESS WILL AGAIN WORK AGAINST CONVECTION THURSDAY.
CONDITIONS LOOK SIMILAR TO TODAY WITH SOME INSTABILITY... AND WEAK
CONVERGENCE IN THE WEST. RAIN CHANCES WILL AGAIN BE QUITE SMALL
MAINLY MID TO LATE AFTERNOON. THE COOLEST DAY IN SOME TIME THURSDAY
WITH HIGH TEMPERATURES ONLY FIVE DEGREES ABOVE NORMAL...NEAR 90.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 145 PM TUESDAY...

THURSDAY NIGHT THROUGH FRIDAY NIGHT: A HIGH AMPLITUDE MID LEVEL
RIDGE... 590 DECAMETERS AT H5 CENTERED OVER NC... WILL AMPLIFY ALONG
THE EAST COAST DURING THIS PERIOD. MEANWHILE... HIGH PRESSURE AT THE
SURFACE WILL NOSE SOUTHWESTWARD INTO OUR REGION FROM OFF THE MID
ATLANTIC COAST.

CLOUDS MAY BE MORE PREVALENT IN THE WESTERN THIRD OF OUR FORECAST
AREA THURSDAY NIGHT... WHERE LOW-MID LEVEL FLOW WILL BE
SOUTHEASTERLY ON THE BACK SIDE OF THE H7 ANTICYCLONE. THESE CLOUDS
COULD SERVE TO HOLD LOW TEMPERATURES IN THE UPPER 60S IN THE WEST
AND SOUTHWEST... RANGING TO LOWER/MIDDLE 60S IN THE COASTAL PLAIN
(WHERE THE PROXIMITY OF THE SURFACE HIGH SHOULD ALLOW WINDS TO GO
CALM UNDER MOSTLY CLEAR SKIES). AS AN ASIDE... THE HYSPLIT RUN OFF
BOTH THE 12 NAM/WRF AND GFS MAINTAIN OVER CENTRAL NC THE SMOKE
PLUME FROM THE LARGE EVANS ROAD FIRE IN EASTERN NC... EVEN INTO
THURSDAY NIGHT. THIS SMOKE SHOULD LOWER WITH THE ONSET OF
NOCTURNAL COOLING AND ASSOCIATED INVERSION... AND COULD REDUCE
VISIBILITIES AND CAUSE A CONTINUED SMELL OF SMOKE IN THE AIR...
ESPECIALLY IN THE COASTAL PLAIN.

THERE MAY BE A FEW SHOWERS OR STORMS INVOF UPSLOPE AREAS FROM
CHARLOTTE TO HICKORY FRIDAY AFTERNOON... ALONG THE AXIS OF A LOW
LEVEL THETA-E RIDGE AND WHERE SUBSIDENCE WARMING IS LESS PREVALENT
ON THE WEST SIDE OF THE AMPLIFYING MID LEVEL RIDGE. HOWEVER... WARM
AND DRY MID-LEVELS (AND RESULTANT WEAK MID-LEVEL (H85-5) LAPSE RATES
(5.5 C/KM)) BENEATH AND EAST OF THE OVERHEAD RIDGE AXIS... AND AN
ABSENCE OF ANY DISCERNIBLE FORCING MECHANISMS... SHOULD SUPPRESS
DEEP MOIST CONVECTION OVER OUR FORECAST AREA. PARTLY TO MOSTLY
SUNNY... WITH HIGHS 89 TO 92.

SATURDAY: THE DEEP LAYER CLOSED LOW CURRENTLY OVER THE NORTHWEST
CONUS IS FORECAST TO LIFT NORTHEASTWARD INTO CENTRAL CANADA BY
SATURDAY. THE TRAILING MID LEVEL TROUGH (WELL TO OUR NW) WILL
PROPEL A SLOW MOVING SURFACE COLD FRONT TOWARD THE APPALACHIANS
LATE SATURDAY AFTERNOON. EXPECT A FEW SHOWERS OR STORMS TO DEVELOP
IN A PRE- FRONTAL LEE TROUGH OVER THE FOOTHILLS... WHICH MAY THEN
PROPAGATE EASTWARD INTO THE WESTERN PIEDMONT LATE SATURDAY. DRY
ELSEWHERE... AS ANY SEA BREEZE CONVECTION SHOULD BE VERY ISOLATED.
TEMPERATURES SHOULD CLIMB A DEGREE OR TWO WARMER RELATIVE TO
FRIDAY... AS SOUTHWEST SURFACE FLOW DEVELOPS OVER THE REGION.
HIGHS GENERALLY 90 TO 94 UNDER MOSTLY SUNNY SKIES... LIKELY THE
WARMEST OF THE NEXT SEVEN DAYS. -MWS

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 215 PM TUESDAY...

SATURDAY NIGHT AND SUNDAY: THE SURFACE TO H85 FRONT IS FORECAST
TO MOVE INTO CENTRAL NC LATER SATURDAY NIGHT AND DIFFUSE OVER OUR
AREA SUNDAY. THIS MAY SUPPORT AN ISOLATED SHOWER OR STORM
OVERNIGHT... BUT UNFAVORABLE DIURNAL TIMING SHOULD LIMIT
COVERAGE. LOWS IN THE MID 60S NW TO AROUND 70 SE. A BETTER CHANCE
OF CONVECTION WILL EXIST WITH THE APPROACH OF A SECONDARY
SHORTWAVE TROUGH ALOFT SUNDAY AFTERNOON... ESPECIALLY OVER THE
SOUTHEASTERN HALF OF THE CWA IF MODELS ARE CORRECT IN THEIR
PLACEMENT OF THE DIFFUSING BOUNDARY AND LINGERING CONVERGENCE
THERE. A 10 TO 15 METER DROP IN LOW LEVEL THICKNESSES FROM
SATURDAY (MOST NOTABLE FROM THE TRIANGLE NORTHWESTWARD) AND A
HIGHER PROBABILITY OF CLOUDS AND PRECIPITATION SHOULD RESULT IN
HIGHS 3 TO 5 DEGREES COOLER THAN SATURDAY... GENERALLY 87 TO 91
DEGREES.

SUNDAY NIGHT AND MONDAY: BROAD SURFACE TROUGHING LINGERS
OVER OUR REGION SUNDAY NIGHT THROUGH MONDAY... WHILE MID/UPPER
HEIGHTS AND TEMPERATURES DECREASE OVER OUR REGION IN ASSOCIATION
WITH A NEGATIVE HEIGHT ANOMALY CENTERED SOUTH OF HUDSON BAY. THIS
MAY PROMOTE A DIURNAL THUNDERSTORM OR TWO MONDAY AFTERNOON. LOWS
65 TO 70. HIGHS AROUND 90.

MONDAY NIGHT THROUGH WEDNESDAY: ANOTHER COLD FRONT... PROPELLED BY A
NORTHERN STREAM SHORTWAVE ROTATING AROUND THE BASE OF THE
AFOREMENTIONED NEGATIVE HEIGHT ANOMALY... IS FORECAST TO MOVE ACROSS
CENTRAL NC MONDAY NIGHT OR TUESDAY. THE TIMING OF THE FRONTAL
PASSAGE WILL ULTIMATELY DETERMINE PRECIPITATION CHANCES AND POSSIBLE
SEVERE POTENTIAL... GREATEST IF THE FRONT AND ATTENDANT UPPER
FORCING ARRIVE NEAR PEAK HEATING TUESDAY. REGARDLESS... NOTICEABLY
COOLER AND LESS HUMID AIR IS EXPECTED TO MOVE INTO OUR REGION BEHIND
THE FRONT BY TUESDAY NIGHT AND WEDNESDAY. LOW TEMPERATURES 65 TO
70 TUESDAY MORNING... WITH LOWER TO MIDDLE 60S POSSIBLE BY
WEDNESDAY MORNING. HIGHS 85 TO 90 TUESDAY... THEN MIDDLE 80S
WEDNESDAY.  -MWS

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM WEDNESDAY...

STILL A CHANCE FOR ISOLATED CONVECTION LATE AFTERNOON AND EVENING...
MAINLY SOUTH AND WEST. TINY CHANCES FOR A SHOWER MAINLY WEST PAST
MIDNIGHT TONIGHT. SMOKE FROM THE FIRE WEST OF MANTEO MAY IMPACT
AREAS EAST OF INTERSTATE 95 AND THE DEVELOPMENT OF LOW STRATUS
TONIGHT NOT OUT OF THE QUESTION THOUGH FOR NOW IT IS EXPECTED EAST
OF KRWI AND KFAY. SCATTERED CUMULUS OUTSIDE ANY ISOLATED CONVECTION
OVERNIGHT AND THESE WILL PERSIST OR REDEVELOP AFTER SUNRISE
THURSDAY. ANY RAIN CHANCE AFTER SUNRISE THURSDAY SHOULD BE TINY AND
BEYOND THE CURRENT TAF PERIOD.

GENERALLY VFR CEILINGS AND VISIBILITIES EXPECTED THURSDAY AFTERNOON
THROUGH MIDNIGHT SATURDAY NIGHT. LATE SATURDAY NIGHT INTO SUNDAY MAY
BE THE BEST CHANCE MVFR CEILINGS AND VISIBILITIES IN SHOWERS OR
THUNDERSTORMS SINCE EARLY JUNE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...JFB/RLH
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...RLH
Hazardous weather outlook, Jun 11, 3:23 AM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
423 AM EDT WED JUN 11 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
423 AM EDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A MOIST AND MODERATELY UNSTABLE AIR MASS WILL SUPPORT THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON THROUGH THE
EARLY EVENING HOURS. WHILE WIDESPREAD SEVERE STORMS ARE NOT
ANTICIPATED...A FEW STRONG OR BRIEFLY SEVERE STORMS MAY
OCCUR...PRODUCING ISOLATED DAMAGING WIND GUSTS AND OR HAIL TO THE
SIZE OF NICKELS.

ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY WIND GUSTS UP TO
40 MPH...FREQUENT LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS.
SINCE THE WINDS ALOFT ARE FAIRLY LIGHT...THE STORMS WILL NOT MOVE
VERY FAST. THIS MAY LEAD TO BRIEF FLOODING OF STREETS AND POOR
DRAINAGE AREAS WHERE THE STRONGER STORMS OCCUR.

FINALLY...HIGH TEMPERATURES THIS AFTERNOON ARE EXPECTED TO REACH
THE LOWER AND MIDDLE 90S...A FEW DEGREES COOLER COMPARED TO THE
PAST FEW DAYS. THESE HOT TEMPERATURES COMBINED WITH THE HUMIDITY
WILL YIELD HEAT INDEX VALUES CLOSE TO 100 DEGREES ACROSS THE
SOUTHERN PIEDMONT...SANDHILLS AND THE SOUTHERN COASTAL PLAIN.

DUE TO THE PROLONG HEAT WAVE WE HAVE BEEN EXPERIENCING...YOUR
BODYS ABILITY TO COMBAT THE AFFECTS OF THE INTENSE HEAT MAY HAVE
BEEN WEAKENED. YOU SHOULD CONTINUE TO PRACTICE METHODS TO PREVENT
YOUR BODY FROM OVERHEATING SUCH AS STAY OUT OF THE SUNSHINE AS
MUCH AS POSSIBLE...DRINKING PLENTY OF FLUIDS...AND SPEND AS MUCH
TIME AS POSSIBLE IN AN AIR CONDITIONED BUILDING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, Jun 11, 3:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT WED JUN 11 2008

NCZ042-078-089-112130-
JOHNSTON-SAMPSON-WAYNE-
430 PM EDT WED JUN 11 2008

...SCATTERED THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE AND
SAMPSON COUNTIES THROUGH 530 PM EDT...

AT 430 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS OVER SOUTHERN
WAYNE AND NORTHERN SAMPSON COUNTIES...MOVING WEST AT 6 MPH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER IN A STORM APPROACHING
YOU...TAKE SHELTER IMMEDIATELY. SECONDS MAY SAVE YOUR LIFE.

23
Special weather statement, Jun 11, 3:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT WED JUN 11 2008

NCZ074-112145-
MONTGOMERY-
440 PM EDT WED JUN 11 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH
545 PM EDT...

AT 440 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PEKIN...OR ABOUT 8 MILES SOUTHEAST OF TROY...MOVING WEST AT 9 MPH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH

The radar

The Raleigh/Durham radar (KRAX), 48 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sampson

When
June 11, 4:15 PM EST
Where
Sampson County, 0.56 mi W of Newton Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.250, -78.360

Thunderstorm Wind, Sampson

When
June 11, 4:15 PM EST
Where
Sampson County, 0.69 mi S of Newton Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.240, -78.350

Trees were blown down on a power line just south of Newton Grove.

Hail, Sampson

When
June 11, 5:20 PM EST
Where
Sampson County, 1.13 mi E of Roseboro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.950, -78.510

Hail, Johnston

When
June 11, 5:43 PM EST
Where
Johnston County, 0.69 mi S of Pine Level
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.510, -78.250

Penny size hail was relayed to County Sheriff from an off-duty fireman.

Hail, Wilson

When
June 11, 5:55 PM EST
Where
Wilson County, 1.12 mi E of Rock Ridge
Measured
1 in hail
Reported by
Public
Coordinates
35.700, -78.060

Thunderstorm Wind, Scotland

When
June 11, 6:22 PM EST
Where
Scotland County, Laurinburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.770, -79.450

Numerous trees were blown down across the Laurinburg area. Some of the trees fell down onto power lines, resulting in widespread power outages.

Hail, Scotland

When
June 11, 6:30 PM EST
Where
Scotland County, 1.14 mi W of Laurinburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.770, -79.470

Thunderstorm Wind, Scotland

When
June 11, 6:30 PM EST
Where
Scotland County, 1.14 mi W of Laurinburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.770, -79.470

Scotland County 911 reported that power lines and oak trees were downed all across the southern portion of the county.

Thunderstorm Wind, Johnston

When
June 11, 6:32 PM EST
Where
Johnston County, 2.36 mi SSE of Emit
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.700, -78.250

One tree was reported blown down across Sam Narron Road. The fire department had to be called out to cut up and remove the tree from the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93568, 93573, 93569, 93570, 93571, 93574, 93572, 93575, 93576.